Volume 14 (2008)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989

Minimizing coincidence numbers of maps into projective spaces

Ulrich Koschorke

Geometry & Topology Monographs 14 (2008) 373–391

DOI: 10.2140/gtm.2008.14.373

arXiv: math.AT/0606024

Abstract

In this paper we continue to study (‘strong’) Nielsen coincidence numbers (which were introduced recently for pairs of maps between manifolds of arbitrary dimensions) and the corresponding minimum numbers of coincidence points and pathcomponents. We explore compatibilities with fibrations and, more specifically, with covering maps, paying special attention to selfcoincidence questions. As a sample application we calculate each of these numbers for all maps from spheres to (real, complex, or quaternionic) projective spaces. Our results turn out to be intimately related to recent work of D Gonçalves and D Randall concerning maps which can be deformed away from themselves but not by small deformations; in particular, there are close connections to the Strong Kervaire Invariant One Problem.

Keywords

coincidence, Nielsen number, minimum coincidence number, pathspace, projective space, Kervaire invariant

Mathematical Subject Classification

Primary: 55M20

Secondary: 55Q40, 57R22

References
Publication

Received: 21 March 2006
Accepted: 26 January 2007
Published: 29 April 2008

Authors
Ulrich Koschorke
Universität Siegen
Emmy Noether Campus
Walter-Flex-Str. 3
D-57068 Siegen
Germany
http://www.math.uni-siegen.de/topology/